Hail, Knox
- When
- June 23, 12:55 PM EST
- Where
- Knox County, 2.01 mi SE of Amity
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.450, -82.353
Penny size hail was observed and accumulated enough to cover the ground.
Upper level troughs of low pressure continued to swing through the region. While relatively cooler air was in place across the region, there was still enough instability across the area to cause showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Upper level troughs of low pressure continued to swing through the region. While relatively cooler air was in place across the region, there was still enough instability across the area to cause showers and thunderstorms to develop. Many of the thunderstorms became severe with numerous reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 23, 11:49 AM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1249 PM EDT MON JUN 23 2008 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL ROTATE EAST ACROSS THE AREA TODAY. HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION TONIGHT AND TUESDAY AND THEN DOMINATE THE REGION THROUGH FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATED TO CHANGE THE WORDING TO SCATTERED BASED ON A LITTLE DRIER AIR ALOFT. THE COLDEST PART OF THE TROF AXIS IS OVER THE EASTERN PORTION OF THE FORECAST AREA. SIMILAR TO PAST COUPLE OF DAYS EXPECT THIS TYPE OF ACTIVITY TO INCREASE LATER TODAY AS VERY COOL UPPER TROUGH ROTATES ACROSS AREA. THIS FEATURE WILL MAKE ONLY SLOW PROGRESS TODAY. TEMPS ALOFT VERY COOL WITH 500 MB READINGS PROGGED TO BE BETWEEN NEG 16 TO 18 TODAY. AS A RESULT...LAPSE RAPES WILL BE VERY STEEP WITH MOST UNSTABLE LAYER CAPES GREATER THAN 1000 J/KG. AREA WILL AGAIN BE OUTLOOKED FOR SEVERE STORMS AND THIS SEEMS REASONABLE GIVEN COOL TEMPERATURE PROFILE. HAIL WILL AGAIN BE THE MAIN CONCERN TODAY AS LOW LEVEL WIND SHEAR MARGINAL. WILL BUMP POPS TO LIKELY ALL AREAS TODAY. IN BETWEEN SHOWERS AND STORMS THERE WILL BE SOME SUN. GIVEN CURRENT OBS...DOESN/T APPEAR FOG WILL BE A WIDESPREAD PROBLEM THIS AM. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... TROUGH WILL BE SLOW TO EXIT REGION AND WILL NEED TO KEEP PRECIP MENTION ALL AREAS FOR THE START OF THE TONIGHT FORECAST. QUICK LOOK AT CURRENT SATELLITE SHOWS THAT THERE IS PRETTY RAPID CLEARING BEHIND TROUGH. THUS EXPECT THE EVENING TO START OUT WITH CLOUDS AND SCATTERED PRECIP WITH RAPID CLEARING OVERNIGHT AS HIGH PRESSURE QUICKLY BUILDS IN. TUESDAY WILL BE A MOSTLY SUNNY TO PARTLY CLOUDY DAY. SOME QUESTION AS TO HOW FAST THE SURFACE HIGH MOVES OFF TO THE EAST. BOTH LATEST NAM AND ECMWF PUSH RIDGE TO THE EAST COAST ON WEDNESDAY WHICH ALLOWS WARM SOUTHERLY FLOW TO RETURN TO THE LOCAL AREA. BOTH ALSO DEVELOP PRECIP OVER AREA ON WEDNESDAY. MEANWHILE...THE GFS REMAINS A LITTLE SLOWER MOVING RIDGE OFF TO THE E WHICH SLOWS PRECIP ONSET. FOR NOW WILL USE A COMPROMISE SOLUTION WITH JUST SMALL POPS IN THE WEST...WEDNESDAY AFTERNOON. PRECIP CHANCES WILL INCREASE WED NIGHT. GUID TEMPS HAVE BEEN DECENT LATELY AND WILL BE FOLLOWED FAIRLY CLOSELY. && .LONG TERM /THURSDAY THROUGH SUNDAY/... UNSETTLED WEATHER APPEARS LIKELY DURING THE EXTENDED PERIOD. MODEL DIFFS PREVAIL AND TOUGH TO PICK OUT A DRY PERIOD. NEW PACKAGE WILL BE SIMILAR TO PREVIOUS PACKAGE WITH SMALL CHANCE POPS MOST PERIODS THROUGH SATURDAY. WILL TRY TO DRY THINGS OUT FOR SUNDAY. MOISTURE LEVELS WILL SLOWLY BUILD DURING PERIOD WITH DEWPOINTS AROUND 60 BY THE END OF THE WEEK. THUS IT WILL FEEL A LITTLE WARMER THAN FORECAST TEMPS WOULD APPEAR TO INDICATE. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... UPPER TROF OVER THE AREA WILL DRIFT EAST THROUGH THE TAF FORECAST PERIOD AND HIGH PRESSURE WILL TRY TO BUILD IN ON TUESDAY. COLD FRONT IS ASSOCIATED WITH UPPER LOW MOVING EAST THIS AFTERNOON. STILL SOME QUESTION HOW WIDESPREAD THE THUNDERSTORM ACTIVITY WILL BE. AT THIS TIME FEELING THAT THE MAJORITY OF ACTIVITY WILL BE OVER THE EASTERN PORTION OF THE FORECAST AREA. IN THE THUNDERSTORMS NON VFR CONDITIONS. THE BIG THREAT WILL BE HAIL WITH THE FREEZING LEVEL SO LOW NEAR 9000 FEET. THE ACTIVITY SHOULD DECREASE QUICKLY THIS EVENING. IN THE NORTHWEST FLOW A LITTLE ON THE EDGE ABOUT THE FOG THREAT FOR TONIGHT...THE WINDS WILL DECREASE BUT THE DEW POINTS WONT BE DROPPING MUCH. ANY FOG WOULD BE BRIEF. OUTLOOK...HIGH PRESSURE WILL MOVE EAST WEDNESDAY AND THE MODELS START SPREADING A THREAT BACK IN BY LATE WEDNESDAY AND THEN THE THREAT WILL CONTINUE INTO FRIDAY AS A WARM FRONT WILL MOVE THROUGH THE AREA. NON VFR CONDITIONS MAINLY IN SHOWERS AND THUNDERSTORMS. && .MARINE... GENERALLY LIGHT FLOW EXPECTED THROUGH THE NEXT FIVE DAYS WHICH SHOULD RESULT IN WAVES 2 FEET OF LESS MOST OF THE TIME. CHANCE FOR THUNDERSTORMS ON THE LAKE TODAY HOWEVER AS A TROF OF LOW PRESSURE MOVES OVER THE AREA. TUESDAY HIGH PRESSURE BUILDS IN. NEXT CHANCE FOR THUNDERSTORMS WILL COME WEDNESDAY NIGHT INTO FRIDAY AS LOW PRESSURE AND AN ASSOCIATED UPPER DISTURBANCE MOVES THROUGH THE GREAT LAKES REGION. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...KUBINA/KIELTYKA SHORT TERM...KUBINA LONG TERM...KUBINA AVIATION...KIELTYKA MARINE...TK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 520 AM EDT MON JUN 23 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-240930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 520 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS AN UPPER LEVEL DISTURBANCE ROTATES ACROSS THE LOCAL AREA. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE... ESPECIALLY THIS AFTERNOON. GIVEN VERY COLD TEMPERATURES ALOFT...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE FROM LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KUBINA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
934 AM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL CLINTON 40.93N 81.63W
06/22/2008 M0.75 INCH SUMMIT OH PUBLIC
0335 PM HAIL MARSEILLES 40.70N 83.39W
06/22/2008 M0.75 INCH WYANDOT OH PUBLIC
0408 PM HAIL MOUNT VERNON 40.39N 82.48W
06/22/2008 M0.75 INCH KNOX OH PUBLIC
0555 PM HAIL KELLEYS ISLAND 41.60N 82.71W
06/22/2008 M0.75 INCH ERIE OH LAW ENFORCEMENT
0525 PM HAIL VERMILION 41.41N 82.32W
06/22/2008 M0.75 INCH LORAIN OH PUBLIC
0148 PM HAIL STRONGSVILLE 41.31N 81.83W
06/22/2008 M1.75 INCH CUYAHOGA OH TRAINED SPOTTER
0342 PM HAIL 2 E WOOSTER 40.82N 81.89W
06/22/2008 M0.75 INCH WAYNE OH TRAINED SPOTTER
0429 PM HAIL MOUNT VERNON 40.39N 82.48W
06/22/2008 M0.50 INCH KNOX OH TRAINED SPOTTER
&&
WILLARDThe Cleveland radar (KCLE), 115 km away, was scanning. The volume nearest the first event began at 17:55 UTC.
20 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was observed and accumulated enough to cover the ground.
Nickel size hail was observed.
Nickel size hail was observed.
Nickel size hail was observed.
Nickel size hail was observed south of Wilmont.
Several large limbs were reported down.
Nickel size hail was observed.
Trained spotters observed hail up to golf ball size.
Nickel size hail was observed.
Nickel size hail was observed.
Nickel size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118119, 118122, 118158, 118110, 118156, 118111, 118155, 118112, 118154, 118123, 118157, 118113, 118150, 118115, 118125, 118128, 118126, 118144, 118140, 118147, 118149.